Alert archive / Florida / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 31, NWS Tallahassee, FL

February 22, 2012Leon County, Liberty County, Wakulla County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Feb 22, 2012, 2:54 PM EST for Leon County, Liberty County, Wakulla County, Florida. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 22, 2012, 2:54 PM EST (19:54 UTC)
Expired
Feb 22, 2012, 3:16 PM EST
In force
22 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Leon County, FL, Liberty County, FL, Wakulla County, FL

The radar

The Tallahassee radar (KTLH), 13 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.9 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2012-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2012-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
521 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

075 
WUUS52 KTAE 221954
SVRTAE
FLC073-077-129-222030-
/O.NEW.KTAE.SV.W.0031.120222T1954Z-120222T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
254 PM EST WED FEB 22 2012

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN LEON COUNTY IN FLORIDA...
  EAST CENTRAL LIBERTY COUNTY IN FLORIDA...
  NORTHERN WAKULLA COUNTY IN FLORIDA...

* UNTIL 330 PM EST

* AT 249 PM EST...THE NATIONAL WEATHER SERVICE HAS DETECTED A LINE OF
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM 32 MILES WEST OF WOODVILLE TO 26 MILES
  WEST OF WOODVILLE...OR ALONG A LINE EXTENDING FROM LIBERTY TO SMITH
  CREEK...AND MOVING NORTHEAST AT 60 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LEON
  COUNTY CIVIC CENTER...TALLAHASSEE AND STATE CAPITAL COMPLEX

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3052 8431 3027 8410 3014 8465 3026 8486
TIME...MOT...LOC 1954Z 246DEG 54KT 3027 8471 3020 8458

$$

18-WOOL
1 follow-up statement
000 
WWUS52 KTAE 222016
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
316 PM EST WED FEB 22 2012

FLC073-077-129-222026-
/O.CAN.KTAE.SV.W.0031.000000T0000Z-120222T2030Z/
LEON FL-LIBERTY FL-WAKULLA FL-
316 PM EST WED FEB 22 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WAKULLA...EAST
CENTRAL LIBERTY AND SOUTHWESTERN LEON COUNTIES IS CANCELLED...

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3052 8431 3027 8410 3014 8465 3026 8486
TIME...MOT...LOC 2016Z 246DEG 54KT 3040 8436 3033 8423

$$

18-WOOL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 11:02 AM EST, 3 hours 52 minutes earlier.

Area forecast discussion, Feb 22, 11:02 AM EST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1102 AM EST Wed Feb 22 2012

.DISCUSSION...12 UTC surface analysis shows a warm frontal boundary
across the Mid South back into Red River Valley. This boundary
separated a more modified maritime airmass across the Mid South from
the drier cooler Continental airmass across the Central Plains into
the Ohio River Valley. Even with this boundary separating mid 20s
dewpoint air from mid 50s dewpoint air, more moist tropical air
resides just offshore of the Central Gulf of Mexico where dewpoints
are in the upper 60s to lower 70s. This more moist airmass is
expected to return throughout the day into our region pushing
dewpoints into the low to mid 60s by days end.

Vapor imagery and 500 mb data from 12 UTC show a rather fast
zonal-type pattern across the Eastern CONUS beneath an upper low
across Southwestern Ontario. Several weak perturbations were evident
in the flow pattern, specifically a shortwave back across the
ArkLaTex that will need to be monitored as it moves eastward,
potentially increasing shower and thunderstorm coverage later this
evening into the overnight hours.

The 12z KTAE sounding shows that our region is already located
within a fairly strong, but unidirectional shear regime. 0-6 km
shear values on the sounding are around 65 kts. The intensity of the
shear is more than sufficient for the maintenance of any
thunderstorms that develop today, though development near the coast
may prove difficult. A strong capping subsidence inversion based at
820 mb will initially limit any shower and thunderstorm development.
This layer is predicted to cool today as weak forced ascent
continues across the Northern Gulf region, but whether it will cool
enough to support more widespread development later today is
uncertain.

The latest forecast guidance indicates shower and thunderstorm
development across the coastal waters and areas just inland as
ascent increases combined with afternoon heating. Current radar
imagery from KLIX indicates several robust cells already in progress
with additional development observed as well further to the east
about 100 nmi SSW of Apalachicola. Expect with time additional cells
to initiate closer to the coast, and thus have focused rain chances
primarily after 18z continuing into 06z Thursday. Have updated the
forecast to favor greater thunderstorm chances over the marine area
and into North Florida. Have also included gusty wind wording with
the weather grids. The remainder of the forecast appears on track
and no additional changes were needed. Have a great day!

&&

.MARINE...Surface high pressure will settle south of the forecast
waters through the day allowing a strengthening flow out of the
southwest. A period of advisory level winds and seas will be
possible Thursday night into Friday ahead of an approaching cold
front. Advisory level winds will then shift to the northwest and
north in the wake of this front later Friday into Friday night.

&&

.AVIATION...Extensive restrictions due to fog this morning at area
terminals continues to improve. Scattered showers and thunderstorms
are expected later this afternoon, primarily at the TLH/ECP
terminals though an isolated storm is certainly possible near VLD.
Another round of low clouds and fog is expected again overnight.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...None.

&&

Godsey
Hazardous weather outlook, Feb 22, 4:30 AM EST, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
430 AM EST WED FEB 22 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-230400-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
430 AM EST WED FEB 22 2012 /330 AM CST WED FEB 22 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS WILL MOVE ACROSS THE
AREA THIS AFTERNOON. ATMOSPHERIC CONDITIONS SUPPORT THE POTENTIAL
FOR A FEW OF THESE STORMS TO BECOME STRONG. THE MAIN THREAT WITH
ANY THUNDERSTORMS WILL BE STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL ARRIVE ON FRIDAY
WITH THE PASSAGE OF A COLD FRONT. THERE REMAINS THE POTENTIAL FOR
A FEW STRONG TO SEVERE THUNDERSTORMS...ALTHOUGH THE OVERALL THREAT
HAS DECREASED FROM PREVIOUS FORECASTS. PLEASE CONTINUE TO MONITOR
THE PROGRESS OF THIS POTENTIAL SEVERE WEATHER AS WE GET CLOSER TO
THE EVENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY ON FRIDAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

14-MROCZKA

In the hours before

Special weather statement, Feb 22, 2:14 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
214 PM EST WED FEB 22 2012

FLZ014-015-026-114-115-221945-
INLAND GULF FL-COASTAL GULF FL-COASTAL FRANKLIN FL-INLAND FRANKLIN
FL-LIBERTY FL-
214 PM EST WED FEB 22 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR FRANKLIN...GULF
AND LIBERTY COUNTIES...

* UNTIL 245 PM EST/145 PM CST/

AT 112 PM CST...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 9 MILES EAST OF MEXICO BEACH...OR 6 MILES EAST OF
OVERSTREET...MOVING EAST AT 65 MPH.

DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

ALSO...THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH
MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

LAT...LON 3029 8479 2998 8460 2987 8533 3002 8540
TIME...MOT...LOC 1914Z 250DEG 57KT 2998 8523

18-WOOL
Special weather statement, Feb 22, 2:46 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
246 PM EST WED FEB 22 2012

FLZ015>017-026-027-127-222015-
LEON FL-COASTAL WAKULLA FL-INLAND FRANKLIN FL-GADSDEN FL-INLAND
WAKULLA FL-LIBERTY FL-
246 PM EST WED FEB 22 2012

...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR FRANKLIN...GADSDEN...
LEON...LIBERTY AND WAKULLA COUNTIES...

* UNTIL 315 PM EST

AT 245 PM EST...THE NATIONAL WEATHER SERVICE HAS DETECTED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 20 MILES SOUTHEAST OF
BLOUNTSTOWN TO 22 MILES WEST OF CRAWFORDVILLE TO 18 MILES NORTH OF
CARRABELLE...OR ALONG A LINE EXTENDING FROM VILAS TO EAST CAMP TO
POPLAR CAMP...MOVING NORTHEAST AT 60 MPH.

THESE STORMS WILL BE NEAR...
  CRAWFORDVILLE BY 305 PM EST.
  WOODVILLE BY 310 PM EST.

DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

ALSO...THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH
MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

LAT...LON 3044 8456 3035 8422 3019 8415 3000 8473
      3013 8483 3021 8504
TIME...MOT...LOC 1946Z 246DEG 54KT 3022 8484 3017 8472
          3012 8468

18-WOOL

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 5:09 AM ESTDense Fog AdvisoryTAEBay, Calhoun, Franklin, Gadsden, Gulf, Holmes and 5 more5 hr
Feb 22, 11:10 AM ESTSpecial Marine WarningTAE50 min
Feb 22, 11:52 AM ESTSpecial Marine WarningTAE53 min
Feb 22, 11:59 AM ESTSpecial Marine WarningTAE44 min
Feb 22, 12:50 PM ESTSpecial Marine WarningTAE55 min
Feb 22, 1:41 PM ESTSpecial Marine WarningTAE34 min
Feb 22, 1:52 PM ESTSevere Thunderstorm WarningTAEBay, Gulf23 min
Feb 22, 2:14 PM ESTSpecial Weather StatementTAELiberty31 min
Feb 22, 2:46 PM ESTSpecial Weather StatementTAELiberty29 min

Nearby

Severe Thunderstorm Warnings in Florida, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.